California, 2007

Flash Flooding in California, August 30, 2007

August 30, 2007 · NWS SGX · 2 events in 2 counties and zones

A round of afternoon thunderstorms caused localized Flash Flooding in rural areas of Riverside and San Diego County. No significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A round of afternoon thunderstorms caused localized Flash Flooding in rural areas of Riverside and San Diego County. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 30, 1:30 PM PST, 45 minutes earlier.

Area forecast discussion, Aug 30, 1:30 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 30 2007

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND
THROUGH EARLY NEXT WEEK. MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY AND
FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS
AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-SUN)...
THERE WAS VARIABLE CLOUD COVER TODAY. THUNDERSTORMS THAT DEVELOPED
OVERNIGHT MOVED OUT TO THE NE BY MID MORNING. THE 12Z NKX SOUNDING
WAS MOIST AND UNSTABLE WITH SE WINDS TO 25 KTS IN THE MID LEVELS.
THE SOUNDING INDICATED FAVORABLE CONDITIONS FOR STRONG DOWNBURST
WINDS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E.
THUNDERSTORMS REDEVELOPED OVER THE HIGHER MOUNTAINS AND NRN DESERTS
EARLY THIS AFTERNOON.

THE STRONG UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE SW WILL
CONTINUE HOT DAYS INLAND. ISOLATED CONDITIONS NEAR HEAT WARNING
LEVELS WILL CONTINUE IN THE INLAND VALLEYS AND FOOTHILLS THROUGH THE
WEEKEND. MID LEVEL MOISTURE WILL BRIEFLY DECREASE AND THEN INCREASE
AGAIN FRI IN MODERATELY STRONG ELY FLOW ALOFT. THIS WILL CONTINUE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
TRAINING OF FAST MOVING STORMS OVER ONE AREA COULD CAUSE ISOLATED
FLASH FLOODING IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. A
FEW STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS
THIS AFTERNOON AND FRI. MOISTURE SHOULD DECREASE A BIT THIS WEEKEND
WITH A WEAKER ELY COMPONENT TO THE FLOW ALOFT. THIS SHOULD KEEP THE
POSSIBILITY OF THUNDERSTORMS MAINLY CONFINED TO THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS...ALTHOUGH CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF A STORM GETTING W OF THE
MOUNTAINS. PATCHY MARINE LAYER CLOUDS UNDER A LOW STRONG INVERSION
DURING THE NIGHTS AND MORNINGS.

&&

.LONG TERM (MON-THU)...
THE HIGH PRESSURE ALOFT SHOULD GRADUALLY WEAKEN FOR A SLOW COOLING
TREND...HOWEVER IT WILL STILL BE HOT INLAND. THERE WILL STILL BE
ENOUGH MID LEVEL MOISTURE FOE A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS IN THE AFTERNOONS. WILL
HAVE TO WATCH FOR THE POSSIBLE REMNANTS OF A TROPICAL SYSTEM MOVING
UP FROM THE S TOWARD THE END OF NEXT WEEK. THERE SHOULD BE A LITTLE
MORE MARINE LAYER CLOUDINESS...BUT LOW CLOUDS AND FOG WILL BE
CONFINED TO THE COASTAL AREAS IN THE NIGHTS AND MORNINGS.

&&

.AVIATION...
301930Z...THE MAIN ISSUE OF THE DAY WILL BE THE THUNDERSTORM
ACTIVITY OVER THE MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND ACTIVITY SHOULD END BY
SUNSET. BASES SHOULD BE AT OR ABOVE FL080 WITH TOPS TO FL450 AT
TIMES. EXPECT ADDITIONAL THUNDERSTORM ACTIVITY FRIDAY
AFTERNOON.

ADDITIONAL PROBLEMS COULD BE THE HIGH TEMPERATURES FRIDAY AFTERNOON.
TEMPERATURES COULD REACH 25 TO 28 DEGREES C AT KSAN AND KSNA...
AROUND 42 C AT KONT...AND AROUND 47 DEGREES AT KPSP.

MDCRS SOUNDINGS FROM KSAN INDICATE THE MARINE LAYER HAD DEEPENED TO
AROUND 1200 FEET SINCE THIS MORNING. A WEAK COASTAL EDDY HAS
DEVELOPED AND SHOULD HELP MAINTAIN THE MARINE LAYER. SOME STRATUS IS
EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING...BASES SHOULD BE
BELOW 1000 FEET MSL... WHICH COULD MOVE OVER THE COASTAL
AIRPORTS...ESPECIALLY KSAN AND KCRQ...AFTER MIDNIGHT. STRATUS IS NOT
EXPECTED TO REACH KSNA AT LEAST BEFORE SUNRISE ON FRIDAY. ANY
STRATUS THAT MOVES OVER THE AIRPORT SHOULD BE GONE WITHIN AN HOUR OR
TWO AFTER SUNRISE.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE-SAN DIEGO COUNTY VALLEYS.

&&

PUBLIC...DVA
AVIATION...HORTON
Hazardous weather outlook, Aug 30, 4:15 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 AM PDT THU AUG 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-310100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
515 AM PDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS FOR THIS AFTERNOON AND
EVENING. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON
AND EARLY EVENING. SEE LAXFFASGX FOR DETAILS.

FOR THE MOUNTAINS...THE FLASH FLOOD POTENTIAL IS HIGH. THUNDERSTORMS
WITH AREAS OF HEAVY RAINFALL ARE EXPECTED THE THREAT OF FLASH
FLOODING IS SIGNIFICANT. FOR THE DESERTS AND INLAND VALLEYS...THE
FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

ELSEWHERE...THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS
...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA AND MONSOONAL MOISTURE WILL CONTINUE
EXCESSIVE HEAT IN THE INLAND VALLEYS EACH AFTERNOON THROUGH LABOR
DAY.

MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. FOR FRIDAY
IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL IS
MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 30, 1:24 PM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     DOWNBURST        20 SW MOUNT LAGUNA      32.67N 116.66W
08/30/2007                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            THUNDERSTORM WIND GUSTS TO 52 MPH AT 1336 PDT FROM
            LOOKOUT TOWER AT LOS PINOS MOUNTAIN.

&&

DATKIN

The radar

The San Diego radar (KNKX), 69 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 30, 2:15 PM PST
Where
Riverside County, 8 mi WSW of Anza
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.506, -116.808

Heavy rain from a thunderstorm resulted in rapid runoff of water a mud across highway 371 between Anza and Aguanga.

Flash Flood, San Diego

When
August 30, 3:20 PM PST
Where
San Diego County, 5 mi E of Descanso
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.850, -116.534

Brief heavy rain from a thunderstorm caused minor flash flooding on highway 79.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59443, 59444.